Alert archive / Iowa / Flash Flood Warnings in 2001
Flash Flood Warning 15, NWS Des Moines, IA
NWS Des Moines, IA issued this flash flood warning at Aug 3, 2001, 6:06 AM CDT for Wapello County, Iowa. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Aug 3, 2001, 6:06 AM CDT (11:06 UTC)
- Expired
- Aug 3, 2001, 9:00 AM CDT
- In force
- 3 hr
- Issued by
- NWS Des Moines, IA
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Wapello County, IA
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 11.1 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 718 J/kg
- Mixed-layer CIN
- -176 J/kg
- Mixed-layer LCL
- 1033 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 2 m²/s²
- 0-3 km storm-relative helicity
- 97 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KDMX 031108 CCA FFWDMX IAC179-031405- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE DES MOINES IA 606 AM CDT FRI AUG 3 2001 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * FLASH FLOOD WARNING FOR... WAPELLO COUNTY IN SOUTHEAST IOWA THIS INCLUDES THE CITY OF OTTUMWA * UNTIL 900 AM CDT * AT 605 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS WITH FLASH FLOOD PRODUCING RAINS OVER MOST OF WAPELLO COUNTY...INCLUDING OTTUMWA...MOVING SOUTHEAST AT 15 TO 20 MPH. * THUNDERSTORMS ARE CONTINUOUSLY REDEVELOPING OVER THE WARNING AREA...RESULTING IN EXCESSIVE RAINFALL. RAINFALL RATES WILL AVERAGE 1 TO 3 INCHES PER HOUR. THIS WILL PRODUCE FLASH FLOODING ALONG THE LITTLE SOAP CREEK...VILLAGE CREEK...AND BEAR CREEK IN OTTUMWA. EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS AND STREAMS AND OTHER LOW LYING AREAS ARE SUBJECT TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA...LIVING NEAR THE AFFECTED WATEBRWAYS...YOU SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. LAT...LON 4092 9259 4091 9220 4114 9229 4115 9261 KULA
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this flash flood warning went out at Aug 3, 3:05 AM CDT, 3 hours 1 minute earlier.
Area forecast discussion, Aug 3, 3:05 AM CDT, 3 hours 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 305 AM CDT FRI AUG 3 2001 WL KEEP SCTD/ISOLLD TSMT IN ERY TDA AS MID DECK HINT OF THINGS TO DVLP. INSTABILITY ALOFT GREAT AS ARE OTHER NUMBERS. MODELS ETA AND RUC HAVE PICKED UP ON THIS AND PCPN ATTM COMING OUT OF SD INTO NW IA. XPCT PCPN TO DVLP ALG CONVERGENT LN NW-SE THIS MRNG. TNGT NOTHING THERE DYNAMCIALLY SO WILL DROP MENTION OF POPS. OTHERWISE FCST REMAINS MUCH OF THE AS RIDGE IN PLACE AND SW FLO RETURNS. GUID TEMPS CLOSE WITH MINOR ADJSTMNTS FOR CLDS. .DSM...NONE FORSTER
In the hours before
Special weather statement, Aug 3, 5:30 AM CDT, 36 minutes before
CENTRAL IOWA THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
530 AM CDT FRI AUG 3 2001
DESPITE A LARGE DOME OF HIGH PRESSURE OVER THE CENTRAL U.S. ISOLATED
TO SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP IN THE STATE FROM
EARLY THIS MORNING TO EARLY AFTERNOON. WITH PLENTY OF MOISTURE
AVAILABLE LOCALLY HEAVY RAINS ARE LIKELY.
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086-
092>097-032300-
ADAIR-ADAMS-APPANOOSE-AUDUBON-BLACK
HAWK-BOONE-BREMER-BUTLER-CALHOUN-CARROLL-CASS-CERRO
GORDO-CLARKE-CRAWFORD-DALLAS-DAVIS-DECATUR-EMMET-FRANKLIN-GREENE-
GRUNDY-GUTHRIE-HAMILTON-HANCOCK-HARDIN-HUMBOLDT-JASPER-KOSSUTH-LUCAS-
MADISON-MAHASKA-MARION-MARSHALL-MONROE-PALO
ALTO-POCAHONTAS-POLK-POWESHIEK-RINGGOLD-SAC-STORY-TAMA-TAYLOR-UNION-
WAPELLO-WARREN-WAYNE-WEBSTER-WINNEBAGO-WORTH-WRIGHT-
INCLUDING THE CITIES OF...ALGONA...AMES...ATLANTIC...BOONE...
CARROLL...CENTERVILLE...CHARITON...CRESTON...DENISON...DES MOINES...
ESTHERVILLE...FORT DODGE...GRINNELL...INDIANOLA...IOWA FALLS...
KNOXVILLE...LAMONI...MARSHALLTOWN...MASON CITY...NEWTON...
OSKALOOSA...OTTUMWA...PELLA...PERRY...WATERLOO...WAVERLY AND WEBSTER
CITY
520 AM CDT FRI AUG 3 2001
* EVENT TIMING...THROUGH NOON.
* THREAT CATEGORIES...
TORNADO..........NONE
DAMAGING WINDS...LOW
LARGE HAIL.......NONE
FLASH FLOODING...HIGH
* SPOTTER ACTIVATION OUTLOOK...LOW
* LOCALLY HEAVY RAINS COULD PRODUCE FLASH FLOODING IN SOME AREAS
WITH RAINFALL RATES OF ONE TO TWO INCHES PER HOUR.
-------------------------------------------------------------------
THREAT KEY:
TORNADO.......... ANY TORNADO OCCURRENCE
DAMAGING WINDS... WINDS >= 58 MPH
LARGE HAIL....... HAIL >= 3/4 INCH DIAMETER
FLASH FLOODING... FLOODING CAUSED BY HEAVY RAINS WITHIN 6 HOURS
OF RAIN EVENT. POSES THREAT TO LIFE OR
PROPERTY.
THREAT CATEGORY KEY: PROBABILITY OF THREAT OCCURRING WITHIN 25
MILES OF POINT WITHIN FORECAST AREA
NONE....... NOT EXPECTED. LESS THAN 5% ( 2% FOR TORNADOES)
LOW........ 5-15% (2-15% FOR TORNADOES)
MODERATE... 25-35%
HIGH....... 45% OR GREATER
SPOTTER ACTIVATION OUTLOOK KEY:
NOT EXPECTED
LOW........ ACTIVATION POSSIBLE BUT NOT LIKELY
MODERATE... POSSIBILITIES ABOUT 50-50
HIGH....... ACTIVATION LIKELY
FOR MORE INFORMATION ON PROBABILISTIC SEVERE WEATHER OUTLOOKS...GO
TO THE STORM PREDICTION CENTER WEBSITE AT
WWW.SPC.NOAA.GOV/PRODUCTS/OUTLOOK/PROBINFO.HTML .
FORSTERThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 3, 5:02 AM CDT | Flash Flood Warning | DMX | Davis | 4 hr |
| Aug 3, 5:49 AM CDT | Flash Flood Warning | DMX | Calhoun, Pocahontas, Sac | 6 hr |
| Aug 3, 7:01 AM CDT | Severe Thunderstorm Warning | DMX | Greene | 39 min |
| Aug 3, 8:50 AM CDT | Flash Flood Warning | DMX | Appanoose, Davis, Monroe, Wapello | 4 hr |
Nearby
Flash Flood Warnings in Iowa, 2001Every flash flood warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.